Arkansas, 2012Flooding in Arkansas, March 21 to 31, 2012
March 21 to 31, 2012 · NWS LZK · 9 events in 9 counties and zones
Heavy rainfall, exceeding 3 to 6 inches across some areas, caused widespread minor river flooding across Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall, exceeding 3 to 6 inches across some areas, caused widespread minor river flooding across Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 21, 5:44 AM CST, 46 minutes earlier.
Area forecast discussion, Mar 21, 5:44 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
644 AM CDT WED MAR 21 2012
.AVIATION...
WIDESPREAD LIGHT TO MODERATE SHOWERS WILL AFFECT ALL TERMINALS
THIS MORNING AND AFTERNOON. MVFR CONDITIONS WILL ACCOMPANY THESE
SHOWERS...WITH POSSIBLE IFR CONDITIONS IN HEAVIER SHOWERS. AS WITH
THE 06Z PACKAGE I TRIED TO SHY AWAY FROM USING A LOT OF TEMPO
GROUPS...AND DECIDED TO JUST PUT MOST ALL SITES DOWN IN MVFR
FLIGHT CATEGORIES AND AMEND WHEN/IF NECESSARY. FLIGHT CATEGORIES
WILL VARY CONSIDERABLY WITH SHOWERY NATURE OF PRECIP FIELD.
EVENTUALLY FRONTAL BOUNDARY AND ASSOC PRECIPITATION WILL BEGIN TO
LIFT NE LATE THIS AFTERNOON AND EVENING. HAVE MVFR CIGS AND PREDOMINANT
-SHRA ENDING AT ALL SITES AFTER 00Z THIS EVENING. THIS MAY BE A
BIT OPTIMISTIC BUT SHOULD NOT BE BY MUCH.
&&
.PREV DISCUSSION... /ISSUED 504 AM CDT WED MAR 21 2012/
SHORT TERM...TODAY THROUGH SATURDAY NIGHT
LARGE AREA OF RAINFALL MOVED SLOWLY EAST DURING THE EVENING INTO THE
OVERNIGHT HOURS...BRINGING SEVERAL INCHES OF RAINFALL. WHILE THE
HEAVIEST RAINFALL DURING THE AFTERNOON AND EVENING HOURS WAS ACROSS
THE WEST...OVERNIGHT THE HEAVY BAND MOVED ACROSS THE CENTRAL
THIRD...ROUGHLY ALONG THE HIGHWAY 167 AND 65 CORRIDORS. SEVERAL
REPORTS OF HIGH WATER ON ROADWAYS/CREEKS OVERFLOWING HAVE COME
IN...BUT OVERALL MUCH OF THE RAINFALL HAS SOAKED INTO THE GROUND.
MODELS CONTINUE TO SHOW A BREAK IN THE RAINFALL FOR A FEW HOURS THIS
MORNING ACROSS THE WEST...BEFORE NEXT BAND MOVES IN FROM TEXAS. THE
HEAVY RAINFALL BAND THAT IS CURRENTLY OVER THE AREA WILL SLOWLY MOVE
EAST...AS FRONT MOVES EAST.
WHILE PRECIPITATION NOW IS ORIENTED NORTH/SOUTH...AS THE UPPER AND
SURFACE LOWS MOVE NORTHEAST...THE RAINFALL AXIS WILL BECOME MORE
NORTHWEST TO SOUTHEAST. THIS WILL KEEP MUCH OF THE STATE IN RAINFALL
THROUGHOUT TODAY...WITH ANOTHER ONE TO TWO INCHES POSSIBLE...WITH
LOCALLY HIGHER AMOUNTS. DUE TO THE SLOW MOVEMENT OF THE SYSTEM...THE
EASTERN COUNTIES HAVE REMAINED DRY FOR THE MOST PART UNTIL THE LAST
FEW HOURS...AND THIS WILL KEEP THE FLASH FLOOD RISK LOW OVER THE
EAST. HAVE EXTENDED THE FLASH FLOOD WATCH ACROSS THE WEST THROUGH
MIDNIGHT...DUE TO THE LARGE AMOUNTS ALREADY RECEIVED...MORE RAINFALL
EXPECTED...AND THE HILLY TERRAIN...WHICH ONLY ADDS TO THE RISK.
MUCH OF THE HEAVY PRECIPITATION WILL END ACROSS THE STATE THIS
EVENING...AS THE COLD FRONT MOVES EAST OF THE MISSISSIPPI RIVER.
WHILE SOME SHOWERS ARE EXPECTED WITH THE UPPER LOW MOVING ACROSS
NORTHERN ARKANSAS THURSDAY INTO FRIDAY...THIS RAINFALL WILL
GENERALLY BE LIGHT.
TEMPERATURES WILL BE TRICKY TODAY...DUE TO THE CLOUD COVER AND
RAINFALL. MUCH OF THE WESTERN HALF OF THE STATE WILL HAVE STEADY OR
FALLING TEMPERATURES DURING THE AFTERNOON HOURS. THE REST OF THE
SHORT TERM WILL HAVE HIGHS IN THE MID 60S TO THE MID 70S.
DRY WEATHER WILL RETURN FOR SATURDAY...AND CONTINUE INTO THE LONG
TERM.
LONG TERM...SUNDAY THROUGH TUESDAY
NO SIGNIFICANT CHANGES MADE TO THE EXTENDED FORECAST. MODELS
CONTINUE TO SHOW A DRY LONG TERM PERIOD...WITH A STRONG UPPER RIDGE
BUILDING OVER THE CENTRAL CONUS AND THE ONLY POSSIBILITY OF RAIN
BEING LATE TUESDAY NIGHT AND INTO WEDNESDAY MORNING AS A WEAK FRONT
MOVES INTO THE REGION. MONDAY WILL BE THE WARMEST AS THE RIDGE AXIS
IS OVERHEAD. EXPECT UPPER 70S TO AROUND 80 LOOK TO BE THE NORM
STATEWIDE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 70 52 68 51 / 80 70 30 30
CAMDEN AR 63 49 71 52 / 100 50 20 20
HARRISON AR 62 47 66 47 / 90 60 40 40
HOT SPRINGS AR 62 48 69 50 / 90 50 20 20
LITTLE ROCK AR 65 51 69 51 / 100 60 20 20
MONTICELLO AR 67 52 71 53 / 90 60 20 20
MOUNT IDA AR 61 47 68 49 / 80 50 20 20
MOUNTAIN HOME AR 65 49 67 48 / 100 70 30 50
NEWPORT AR 72 53 68 52 / 60 80 30 30
PINE BLUFF AR 66 52 70 52 / 90 60 20 20
RUSSELLVILLE AR 62 48 68 48 / 90 50 20 30
SEARCY AR 68 51 68 51 / 90 70 20 30
STUTTGART AR 69 52 69 52 / 80 70 20 20
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BAXTER-BOONE-BRADLEY-
CALHOUN-CLARK-CLEVELAND-CONWAY-DALLAS-DREW-FAULKNER-GARLAND-
GRANT-HOT SPRING-JEFFERSON-JOHNSON-LINCOLN-LOGAN-MARION-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PULASKI-SALINE-
SCOTT-SEARCY-VAN BUREN-YELL.
&&
AVIATION...64
Hazardous weather outlook, Mar 21, 3:57 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
457 AM CDT WED MAR 21 2012
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
457 AM CDT WED MAR 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
ADDITIONAL MODERATE TO HEAVY RAIN IS EXPECTED TODAY AND TONIGHT.
EARLY ON THE PRIMARY FOCUS FOR HEAVY RAINS WILL BE ACROSS THE
CENTRAL PART OF THE STATE FROM THE MISSOURI TO LOUISIANA BORDER.
BY TONIGHT...THIS FOCUS FOR HEAVY RAIN WILL HAVE SHIFTED TO THE
EASTERN PART OF THE STATE. SOME ISOLATED THUNDERSTORMS WILL BE
MIXED IN WITH THE WIDESPREAD RAINFALL...BUT EXPECT ANY THREAT OF
SEVERE THUNDERSTORMS IS FAIRLY LOW.
RIVER AND FLASH FLOODING REMAIN A CONCERN. GROUNDS ARE NOW
SATURATED AND IT WILL NO LONGER TAKE VERY HEAVY RAINFALL TO CREATE
SIGNIFICANT RUNOFF AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
BY THURSDAY MORNING HEAVY RAIN SHOULD BEGIN TO WIND DOWN...WITH
THE ONLY NOTABLE CHANCE FOR CONTINUED HEAVY RAIN BEING IN THE
NORTHEAST AS THE FRONT PUSHES OUT OF ARKANSAS. FROM THURSDAY
EVENING ONWARD, DRIER AND MORE TAME WEATHER CONDITIONS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY IF FLASH FLOODING BECOMES
LIFE THREATENING ACROSS THE STATE. OTHERWISE SPOTTER ACTIVATION IS
NOT ANTICIPATED AT THIS TIME.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
In the hours before
Special weather statement, Mar 21, 1:08 AM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
208 AM CDT WED MAR 21 2012
ARZ055-056-063-210740-
CLEVELAND AR-GRANT AR-JEFFERSON AR-
208 AM CDT WED MAR 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...EXTREME
SOUTHEASTERN GRANT AND CENTRAL CLEVELAND COUNTIES UNTIL 245 AM CDT...
AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HEBRON...OR 9 MILES SOUTH OF RISON...MOVING
NORTH AT 50 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RISON... PINE BLUFF... WHITE HALL...
WARBRITTON... TOLEDO... TIPTON...
PINE BLUFF ARSENAL... MT ELBA... LAKE PINE BLUFF...
KINGSLAND... KEDRON... HEBRON...
CRANE LAKE... WATSON CHAPEL... SULPHUR SPRINGS...
SAMPLES... ROB ROY... RANDALL...
THIS INCLUDES INTERSTATE 530 BETWEEN MILE MARKERS 27 AND 46.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3436 9217 3431 9191 3375 9212 3380 9233
TIME...MOT...LOC 0708Z 195DEG 45KT 3387 9219
58
Local storm report, Mar 21, 3:39 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
439 AM CDT WED MAR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM FLASH FLOOD NORTH LITTLE ROCK 34.79N 92.26W
03/21/2012 PULASKI AR LAW ENFORCEMENT
CRYSTAL HILL ROAD IS COVERED BY AT LEAST 6 INCHES OF
WATER.
0425 AM FLASH FLOOD GASSVILLE 36.28N 92.49W
03/21/2012 BAXTER AR TRAINED SPOTTER
CREEKS WERE OUT OF THEIR BANKS ALONG HIGHWAY 62...WITH
WATER COVERING SEVERAL COUNTY ROADS.
&&Local storm report, Mar 21, 5:41 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
641 AM CDT WED MAR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 AM HEAVY RAIN 2 NNE DAMASCUS 35.39N 92.39W
03/21/2012 M5.88 INCH VAN BUREN AR CO-OP OBSERVER
0639 AM HEAVY RAIN 2 N MOUNTAIN HOME 36.36N 92.38W
03/21/2012 M5.25 INCH BAXTER AR BROADCAST MEDIA
&&
227Local storm report, Mar 21, 5:46 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
646 AM CDT WED MAR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 AM FLASH FLOOD SHERWOOD 34.83N 92.21W
03/21/2012 PULASKI AR NWS EMPLOYEE
WATER COVERING KELLOGG ACRES ROAD.
&&Local storm report, Mar 21, 6:02 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
702 AM CDT WED MAR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 AM HEAVY RAIN 5 N NORTH LITTLE ROCK 34.86N 92.26W
03/21/2012 M4.88 INCH PULASKI AR OFFICIAL NWS OBS
RAINFALL WAS MEASURED AT WFO LITTLE ROCK. THIS IS A STORM
TOTAL SINCE 3 PM YESTERDAY.
0701 AM HEAVY RAIN 8 W CLINTON 35.58N 92.59W
03/21/2012 E5.75 INCH VAN BUREN AR CO-OP OBSERVER
&&
227Local storm report, Mar 21, 6:22 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
722 AM CDT WED MAR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN DOWNTOWN LITTLE ROCK 34.73N 92.23W
03/21/2012 M4.25 INCH PULASKI AR OFFICIAL NWS OBS
MEASURED AT LIT ASOS.
0700 AM HEAVY RAIN MOUNTAIN HOME 36.34N 92.38W
03/21/2012 M3.98 INCH BAXTER AR OFFICIAL NWS OBS
MEASURED AT KBPK.
&&
227Flood, Perry
- When
- March 21, 6:30 AM CST to March 27, 5:30 PM CST
- Where
- Perry County, 2.27 mi WSW of Houston to 2.13 mi ENE of Perryville
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- River/Stream Gage
- Coordinates
- 35.015, -92.736
Heavy rainfall caused the Fourche LaFave River near Houston to rise above flood stage for several days at the end of March. Portions of Arkansas 216 and Arkansas 300 were flooded.
Flood, Saline
- When
- March 21, 12:00 PM CST to March 22, 6:00 AM CST
- Where
- Saline County, 0.78 mi W of Benton Saline Co Arp to 1.4 mi WSW of Benton Saline Co Arp
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 34.571, -92.614
Heavy rain caused the Saline River at Benton to rise above flood stage for almost a day in March.
Flood, Independence
- When
- March 21, 3:00 PM CST to March 22, 11:45 AM CST
- Where
- Independence County, 0.56 mi SSW of Batesville to 1.2 mi SE of Batesville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 35.763, -91.655
Heavy rain at Batesville and upstream along the White River caused the White River at Batesville to crest just below moderate flood stage.
Flood, Yell
- When
- March 21, 4:30 PM CST to March 24, 5:45 PM CST
- Where
- Yell County, 1.45 mi WNW of Danville to 1.14 mi NW of Danville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 35.060, -93.403
Heavy rain in late March pushed the Petit Jean River at Danville above flood stage for several days at the end of March.
Flood, Clark
- When
- March 21, 6:00 PM CST to March 22, 1:00 PM CST
- Where
- Clark County, 1.24 mi ENE of Arkadelphia to 1.52 mi ENE of Arkadelphia
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 34.127, -93.050
Heavy rain at the end of March pushed the Ouachita River at Arkadelphia above flood stage for a couple of days. Arkansas 7 was flooded at the railroad trestle on the southeast side of Arkadelphia.
Flood, Conway
- When
- March 22, 4:15 AM CST to March 24, 10:00 AM CST
- Where
- Conway County, 0.5 mi SE of Morrilton to 1 mi N of Lewisburg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 35.144, -92.745
Heavy rain at the end of March pushed the Arkansas River at Morrilton above flood stage for several days.
Flood, Ouachita
- When
- March 22, 2:00 PM CST to March 31, 11:59 PM CST
- Where
- Ouachita County, 0.25 mi NE of Camden to 1.26 mi WSW of Kent
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.583, -92.827
Heavy rain in the second half of March pushed the Ouachita River at Camden above flood stage through the end of March. Arkansas 7 flooded between Camden and Harmony Grove.
Flood, Faulkner
- When
- March 23, 11:30 AM CST to 9:00 PM CST
- Where
- Faulkner County, 1.69 mi WNW of Salem to 2.57 mi NW of Salem
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 35.088, -92.548
Heavy rain in late March caused Toad Suck Lock and Dam along the Arkansas River to rise above flood stage for several hours on the 23rd.
Flood, Monroe
- When
- March 24, 8:00 PM CST to March 31, 11:59 PM CST
- Where
- Monroe County, 2.25 mi NW of Clarendon to 1.1 mi NW of Clarendon
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 34.701, -91.330
Heavy rain and releases from upstream dams caused the White River at Clarendon to rise above flood stage in late March. The flooding continued through the end of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, March 21 to 22, 2012$2.3 million · EF2 · 37 events
- Tornadoes and Flash Flooding in Louisiana, March 21 to 23, 2012$378,000 · EF1 · 14 events
- Tornadoes and Flash Flooding in Mississippi, March 21 to 22, 2012$128,000 · EF1 · 15 events
- Flash Flooding in West Virginia, March 21, 2012$50,000 · 2 events
- High Wind in Kansas, March 21, 2012$25,000 · 56 kt wind · 1 event
- Flash Flood and Damaging Winds in Louisiana, March 21, 2012$15,000 · 50 kt wind · 3 events
- Heavy Snow and Winter Weather in Washington, March 21 to 22, 20121 injured · 2 events
- Dense Fog in Virginia, March 21, 20128 events
- Hail in Oklahoma, March 21, 20121 in hail · 8 events
- Dense Fog in Maryland, March 21, 20124 events
- Extreme Cold in Alaska, March 21 to 23, 20124 events
- Flash Flooding and Damaging Wind in Mississippi, March 21 to 22, 2012$4,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365041, 365047, 365048, 365042, 365046, 365044, 365056, 365043, 365054.